The Unusual Vaccine Side Effect Now Being Reported
Could the COVID-19 vaccine mess with your period? That’s what some vaccine recipients are saying, although there’s no confirmation that this is an actual side effect of the shot.
Kathryn Clancy, an associate professor at the University of Illinois at Urbana-Champaign, is leading a research study to see if people who menstruate have noticed anything unusual about their periods after receiving the COVID vaccine. Clancy tweeted that she had an early and unusually heavy period after her first dose of the Moderna vaccine, and her experience inspired her to see if others had experienced the same thing.
So far, there don’t seem to be any definitive findings. “I ended up finding a lot of people with similar experiences,” Clancy told the Chicago Tribune. “But also, to be fair, a lot of people who were like, ‘Really, I noticed nothing,’ and some people who said, ‘Actually I had the opposite, where I’ve had a later or lighter period.'”
If you do experience a change to your period after getting the vaccine, don't be alarmed
Experts say that any menstrual changes that may coincide with the vaccine are not a cause for concern, and that there’s no evidence the vaccine triggers such changes. “I think that there’s really no biological mechanism that is plausible in terms of how that could be possible,” Dr. Rakhi Shah told the Chicago Tribune. “I think that potentially people are having normal menstrual pain plus the aches and pains that are associated post-vaccine, and maybe combining all of that together and associating it.”
Dr. Gloria Bachmann, however, told Today that the menstrual changes could be due to estrogen, which “does [have an] impact on COVID so that there is sort of a connection.” She added that there’s nothing to worry about and “no research yet” to prove the vaccine causes menstrual changes. Bachmann said, “But I look at it in terms it could potentially cause a menstrual irregularity that is not a dangerous one or one that lasts for a long period of time.”
The good news is that people who have reported the potential side effect say it doesn’t last long. If you do experience changes to your period, Bachmann said that you should report them to V-safe, which tracks side effects of the COVID vaccine.
Source: Read Full Article